Thunderstorm Wind, Fremont
- When
- April 5, 3:56 PM MST to 4:05 PM MST
- Where
- Fremont County, Riverton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.033, -108.383
Thunderstorm winds estimated at 58 mph downed two power poles in Riverton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Thunderstorm winds estimated at 58 mph downed two power poles in Riverton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 5, 2:30 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE RIVERTON WY 330 PM MDT WED APR 5 2006 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... AN ACTIVE WEATHER PATTERN SHAPING UP FOR THE NEXT 36 HOURS ACROSS THE CWFA MAKING FOR A COMPLEX FORECAST THROUGH THE SHORT TERM. THE LARGE WESTERN CONUS TROF IS REALLY BEING DERIVED BY TWO DISTINCT SHORTWAVES. THE INITIAL SHORTWAVE...WHICH HAS BEEN IMPACTING MUCH OF THE AREA TODAY WITH A STRONG COLD FRONTAL PASSAGE...WILL CONTINUE TO ROLL THROUGH THE STATE THIS EVENING. KRIW 18Z SOUNDING INDICATED AVERAGE STORM MOTION OF 200 AT 45 KNOTS IN THE PREFRONTAL AIR MASS. CONVECTION BEGAN INITIATING ACROSS UTAH THIS MORNING...PROMPTING THE STORM PREDICTION CENTER TO ISSUE A SEVERE THUNDERSTORM WATCH FOR LINCOLN...SUBLETTE...AND SWEETWATER COUNTIES...WITH THE MAIN RISK COMING FROM GUSTY THUNDERSTORM WINDS. THIS WATCH IS SET TO EXPIRE AT 5 PM. CONVECTION HAS PUT DOWN POCKETS OF NEAR SEVERE WINDS ALREADY... AND THE POTENTIAL WILL CONTINUE THROUGH 5 PM. BEHIND THE COLD FRONT...STRONG COLD AIR ADVECTION HAS COOLED TEMPERATURES SUFFICIENTLY TO SWITCH PRECIPITATION FORM TO SNOW ACROSS SW WYOMING. SO...ANTICIPATE THIS TREND TO CONTINUE ACROSS MUCH OF THE STATE. HOWEVER...ACCUMULATIONS ARE EXPECTED TO REMAIN RELATIVELY LIGHT FROM THIS ACTIVITY. THE SECOND SHORTWAVE WILL CONTINUE TO DIG ON THE BACKSIDE OF THE TROF...AND WILL EVENTUALLY BECOME THE MAIN LOW AFTER EJECTING ONTO THE PLAINS TOMORROW...BECOMING STACKED OVER NORTHERN KANSAS. THE OPERATIONAL NAM CONTINUED TO HAVE A WEAK BIAS IN ITS INITIALIZATION SO PRIMARILY SIDED WITH THE GFS DEPICTION OF THE EVENT. AFTER THE INITIAL FRONT SHIFTS NORTHEAST OF THE AREA TONIGHT...THE 500 MB CIRCULATION SHIFTS ATOP THE WIND RIVER BASIN... AND THEN DOWN TO SOUTHEAST WY TOMORROW AFTERNOON. TEMPERATURES AT 700 MB WILL DECREASE FROM 2C AT 18Z TODAY...TO -5 BY MIDNIGHT...TO -8 BY SUNRISE. EXPECT SEVERAL DEGREES OF WARMING TOMORROW AFTERNOON...AS 700 MB TEMPERATURES CLIMB TO -4. SO...EXPECT PRECIPITATION IN MOST LOWER LEVEL TO TRANSITION BACK TO RAIN. BY TOMORROW EVENING...THE NORTHERLY SURFACE PUSH WILL IMPORT SLIGHTLY COOLER AIR...WHICH WILL THEN TRANSITION RAIN BACK OVER TO SNOW TOMORROW EVENING. TOMORROW AFTERNOON THROUGH TOMORROW NIGHT WILL HAVE TO BE THE MAIN TIMEFRAME THAT WILL CONTINUE TO HAVE TO BE MONITORED FROM THE BIGHORN MOUNTAINS SOUTH THROUGH CASPER MOUNTAIN FOR THE POSSIBILITY OF MORE ACCUMULATING SNOW. CURRENTLY HAVE ADVISORY AMOUNTS (6-12 INCHES) IN THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN...WHILE JUST BELOW ADVISORY AMOUNTS IN CASPER TOMORROW NIGHT. UPPER RIDGE BUILDS IN QUICKLY BEHIND DEPARTING LOW PRESSURE ON FRIDAY...GRADUALLY CLEARING THINGS OUT. TOMORROW WILL BE THE COOLEST DAY...MODERATING 5 TO 7 DEGREES EACH DAY THROUGH THE SHORT-TERM. .LONG TERM...SATURDAY THROUGH WEDNESDAY... LONG RANGE MODELS IN CLOSE AGREEMENT SAT-MON. THEN THEY DIVERGE TUE INTO WED. SHORTWAVE BRUSHES WRN WY SAT. FORECAST IN GOOD SHAPE THERE WITH SOME SNOW SHOWERS SAT/SAT NIGHT. DRY ELSEWHERE. SW FLOW ALOFT SUNDAY POSSIBLE SHORTWAVE IMPACTING WRN WY AGAIN. KEEPING THE CHANCE OF RAIN/SNOW SHOWERS IN THE WRN ZONES AND DRY ELSEWHERE SUN INTO SUN NIGHT. BACKING UPPER FLOW MON AS ANOTHER STORM SYSTEM DIGS INTO SRN CALIFORNIA PER LONG RANGE MODELS. WOULD EXPECT SOME SHOWER ACTIVITY MON...ESPECIALLY IN THE AFTERNOON INTO MON NIGHT. MAINTAINED PRECIP CHANCE IN THE WRN ZONES. DID ADD SOME SHOWERS TO SRN ZONES MON PM. THEN ADDED LOW CHANCE OF PRECIP TO CENT/E ZONES MON NIGHT. ON TUE THE GFSLR WISHES TO BRING BULK OF NEXT WEATHER SYSTEM THROUGH THE AREA WHILE THE ECMWF KEEPS THE STORM WELL SOUTH. HAVE KEPT LOW CHANCE OF PRECIP IN CENT/E ZONES TUE WITH SOME SNOW SHOWERS IN THE WRN MTS. CONFIDENCE IS NOT HIGH THIS FAR OUT AND WILL SEE HOW THINGS LOOK TONIGHT. SW FLOW ALOFT NEXT WED WITH POSSIBLE MOISTURE IN FLOW AHEAD OF YET ANOTHER STORM SYSTEM DIVING INTO THE SW UNITED STATES. THIS MAY SPAWN SOME SHOWERS IN THE WRN ZONES ONCE AGAIN...THUS MATCHED UP WITH OTHERS ON WED. AS FOR TEMPS...SEASONAL READINGS SAT/SUN/MON... SOME COOLING TUE...THEN TAD WARMER NEXT WED. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAHN LONG TERM...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 341 PM MDT WED APR 5 2006 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHWEST WYOMING THIS AFTERNOON... WYZ001>020-022>030-061101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 341 PM MDT WED APR 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE OVER NORTHERN NEVADA WILL CONTINUE MOVE INTO WYOMING TONIGHT. AHEAD OF THIS SYSTEM SOUTHERLY WIND OF 20 TO 30 MPH WITH OCCASIONAL GUSTS TO AROUND 40 MPH WILL BE COMMON. THIS WILL BE ESPECIALLY TRUE ACROSS SOUTHWEST PORTIONS OF WYOMING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS LINCOLN AND SWEETWATER COUNTIES THROUGH THE REMAINDER OF THE AFTERNOON. THESE THUNDERSTORMS WILL ADD TO THE POTENTIAL FOR DAMAGING WIND GUSTS OF AROUND 60 MPH TO OCCUR. THE STORMS ARE EXPECTED TO MOVE NORTH AND POSSIBLY AFFECT SUBLETTE COUNTY AS WELL. WARM TEMPERATURES AHEAD OF THIS SYSTEM WILL ALLOW FOR MOST OF THE PRECIPITATION TO BE RAIN ACROSS THE AREA TODAY WITH ONLY ELEVATIONS ABOVE 8500 TO 9000 FEET SEEING SNOW SHOWERS. RAIN WILL TRANSITION TO SNOW LATE THIS EVENING SPREADING FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA. SNOW ACCUMULATIONS WILL BE LIGHT...WITH HIGHER ELEVATIONS POSSIBLY RECEIVING A COUPLE OF INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THIS PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE STATE THURSDAY AND THURSDAY NIGHT. A RAIN SNOW MIX IN THE MORNING IS ANTICIPATED TO SWITCH BACK TO ALL RAIN TOMORROW AFTERNOON. SNOW WILL TRANSITION BACK TO SNOW ACROSS MUCH OF THE AREA BY THURSDAY NIGHT WITH ONLY THE LOWEST VALLEY LOCATIONS SEEING A RAIN AND SNOW MIX. ACCUMULATIONS OF A COUPLE OF INCHES WILL BE POSSIBLE FROM LANDER TO CASPER...WITH CASPER MOUNTAIN AND THE BIGHORN MOUNTAINS POSSIBLY RECEIVING 6 TO 10 INCHES. THIS SYSTEM WILL START TO MOVE OUT OF THE AREA FRIDAY WITH IMPROVING CONDITIONS FROM WEST TO EAST DURING THE DAY. SPOTTER INFORMATION STATEMENT... SPOTTERS IN LINCOLN...SWEETWATER...AND SUBLETTE COUNTIES ARE ASKED TO PROVIDE WIND REPORTS THIS AFTERNOON TO THE NATIONAL WEATHER SERVICE IN RIVERTON. THANK YOU. TRIW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 223 PM MDT WED APR 5 2006 WYZ001>020-022>030-060000- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 223 PM MDT WED APR 5 2006 ...STRONG OUTFLOW WINDS THIS AFTERNOON FROM SHOWERS AND THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVES ACROSS WESTERN AND CENTRAL WYOMING...AHEAD OF AN APPROACHING STORM SYSTEM. WINDY CONDITIONS ALREADY IN PLACE DUE TO THE STORM SYSTEM...WILL COMBINE WITH OUTFLOWS FROM PASSING SHOWERS AND THUNDERSTORMS TO PRODUCE STRONG...ERRATIC WIND GUSTS TO 60 MPH. THOSE TRAVELING ACROSS THE AREA TODAY SHOULD BE READY FOR SUDDEN...STRONG WIND GUSTS. TWB
The Riverton/Lander radar (KRIW), 8 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503732.